Lepirudin in Heparin-Induced Thrombocytopenia and Extracorporeal Membranous Oxygenation

William E. Dager, Robert C. Gosselin, Richard Yoshikawa, John T Owings

Research output: Contribution to journalArticle

28 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of intermediate-probability suspected heparin-induced thrombocytopenia (HIT) treated with lepirudin in a patient requiring continuous extracorporeal membranous oxygenation (ECMO). CASE SUMMARY: A 17-year-old girl was admitted with multiple traumatic injuries including severe bilateral pulmonary contusions. Within 48 hours, she developed progressive pulmonary failure despite mechanical ventilation, and was placed on ECMO. Anticoagulation of the ECMO circuit was facilitated by unfractionated heparin (UFH). The platelet count of 116 × 103/mm3 after initiation of ECMO gradually decreased over 5 days to 44 × 10 3/mm3. On ECMO day 5, a highly positive enzyme-linked immunosorbent assay for HIT antibodies was reported, and the UFH infusion was discontinued. Lepirudin was immediately started with a bolus of 0.1 mg/kg, followed by an infusion of 0.12 mg/kg/h, with a target activated partial thromboplastin time (aPTT) ratio approximately 2 times control. The ECMO circuit was maintained without any unexpected bleeding complications or thrombosis for 6 additional days until the patient died secondary to pulmonary failure after ECMO was removed. DISCUSSION: Use of ECMO typically requires continuous infusion of UFH to keep the circuit from clotting. In patients with HIT, alternative anticoagulation using a direct thrombin inhibitor may be warranted. Lepirudin was effectively used to maintain the circuit despite continued presence of heparin molecules impregnated into the ECMO circuit tubing. The aPTT was successfully used to monitor and adjust the lepirudin infusion. CONCLUSIONS: In patients requiring ECMO in the presence of HIT, anticoagulation of the ECMO circuit may be accomplished using a continuous infusion of a direct thrombin inhibitor such as lepirudin.

Original languageEnglish (US)
Pages (from-to)598-601
Number of pages4
JournalAnnals of Pharmacotherapy
Volume38
Issue number4
DOIs
StatePublished - Apr 2004

Fingerprint

Thrombocytopenia
Heparin
Antithrombins
Partial Thromboplastin Time
Lung
A 17
lepirudin
Contusions
Multiple Trauma
Platelet Count
Artificial Respiration
Thrombosis
Enzyme-Linked Immunosorbent Assay
Hemorrhage
Antibodies

Keywords

  • Direct thrombin inhibitors
  • Extracorporeal membrane oxygenation
  • Heparin-induced thrombocytopenia
  • Lepirudin

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Lepirudin in Heparin-Induced Thrombocytopenia and Extracorporeal Membranous Oxygenation. / Dager, William E.; Gosselin, Robert C.; Yoshikawa, Richard; Owings, John T.

In: Annals of Pharmacotherapy, Vol. 38, No. 4, 04.2004, p. 598-601.

Research output: Contribution to journalArticle

Dager, William E. ; Gosselin, Robert C. ; Yoshikawa, Richard ; Owings, John T. / Lepirudin in Heparin-Induced Thrombocytopenia and Extracorporeal Membranous Oxygenation. In: Annals of Pharmacotherapy. 2004 ; Vol. 38, No. 4. pp. 598-601.
@article{7a20568a85e04f8e8e2c132e184e8666,
title = "Lepirudin in Heparin-Induced Thrombocytopenia and Extracorporeal Membranous Oxygenation",
abstract = "OBJECTIVE: To report a case of intermediate-probability suspected heparin-induced thrombocytopenia (HIT) treated with lepirudin in a patient requiring continuous extracorporeal membranous oxygenation (ECMO). CASE SUMMARY: A 17-year-old girl was admitted with multiple traumatic injuries including severe bilateral pulmonary contusions. Within 48 hours, she developed progressive pulmonary failure despite mechanical ventilation, and was placed on ECMO. Anticoagulation of the ECMO circuit was facilitated by unfractionated heparin (UFH). The platelet count of 116 × 103/mm3 after initiation of ECMO gradually decreased over 5 days to 44 × 10 3/mm3. On ECMO day 5, a highly positive enzyme-linked immunosorbent assay for HIT antibodies was reported, and the UFH infusion was discontinued. Lepirudin was immediately started with a bolus of 0.1 mg/kg, followed by an infusion of 0.12 mg/kg/h, with a target activated partial thromboplastin time (aPTT) ratio approximately 2 times control. The ECMO circuit was maintained without any unexpected bleeding complications or thrombosis for 6 additional days until the patient died secondary to pulmonary failure after ECMO was removed. DISCUSSION: Use of ECMO typically requires continuous infusion of UFH to keep the circuit from clotting. In patients with HIT, alternative anticoagulation using a direct thrombin inhibitor may be warranted. Lepirudin was effectively used to maintain the circuit despite continued presence of heparin molecules impregnated into the ECMO circuit tubing. The aPTT was successfully used to monitor and adjust the lepirudin infusion. CONCLUSIONS: In patients requiring ECMO in the presence of HIT, anticoagulation of the ECMO circuit may be accomplished using a continuous infusion of a direct thrombin inhibitor such as lepirudin.",
keywords = "Direct thrombin inhibitors, Extracorporeal membrane oxygenation, Heparin-induced thrombocytopenia, Lepirudin",
author = "Dager, {William E.} and Gosselin, {Robert C.} and Richard Yoshikawa and Owings, {John T}",
year = "2004",
month = "4",
doi = "10.1345/aph.1D436",
language = "English (US)",
volume = "38",
pages = "598--601",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "4",

}

TY - JOUR

T1 - Lepirudin in Heparin-Induced Thrombocytopenia and Extracorporeal Membranous Oxygenation

AU - Dager, William E.

AU - Gosselin, Robert C.

AU - Yoshikawa, Richard

AU - Owings, John T

PY - 2004/4

Y1 - 2004/4

N2 - OBJECTIVE: To report a case of intermediate-probability suspected heparin-induced thrombocytopenia (HIT) treated with lepirudin in a patient requiring continuous extracorporeal membranous oxygenation (ECMO). CASE SUMMARY: A 17-year-old girl was admitted with multiple traumatic injuries including severe bilateral pulmonary contusions. Within 48 hours, she developed progressive pulmonary failure despite mechanical ventilation, and was placed on ECMO. Anticoagulation of the ECMO circuit was facilitated by unfractionated heparin (UFH). The platelet count of 116 × 103/mm3 after initiation of ECMO gradually decreased over 5 days to 44 × 10 3/mm3. On ECMO day 5, a highly positive enzyme-linked immunosorbent assay for HIT antibodies was reported, and the UFH infusion was discontinued. Lepirudin was immediately started with a bolus of 0.1 mg/kg, followed by an infusion of 0.12 mg/kg/h, with a target activated partial thromboplastin time (aPTT) ratio approximately 2 times control. The ECMO circuit was maintained without any unexpected bleeding complications or thrombosis for 6 additional days until the patient died secondary to pulmonary failure after ECMO was removed. DISCUSSION: Use of ECMO typically requires continuous infusion of UFH to keep the circuit from clotting. In patients with HIT, alternative anticoagulation using a direct thrombin inhibitor may be warranted. Lepirudin was effectively used to maintain the circuit despite continued presence of heparin molecules impregnated into the ECMO circuit tubing. The aPTT was successfully used to monitor and adjust the lepirudin infusion. CONCLUSIONS: In patients requiring ECMO in the presence of HIT, anticoagulation of the ECMO circuit may be accomplished using a continuous infusion of a direct thrombin inhibitor such as lepirudin.

AB - OBJECTIVE: To report a case of intermediate-probability suspected heparin-induced thrombocytopenia (HIT) treated with lepirudin in a patient requiring continuous extracorporeal membranous oxygenation (ECMO). CASE SUMMARY: A 17-year-old girl was admitted with multiple traumatic injuries including severe bilateral pulmonary contusions. Within 48 hours, she developed progressive pulmonary failure despite mechanical ventilation, and was placed on ECMO. Anticoagulation of the ECMO circuit was facilitated by unfractionated heparin (UFH). The platelet count of 116 × 103/mm3 after initiation of ECMO gradually decreased over 5 days to 44 × 10 3/mm3. On ECMO day 5, a highly positive enzyme-linked immunosorbent assay for HIT antibodies was reported, and the UFH infusion was discontinued. Lepirudin was immediately started with a bolus of 0.1 mg/kg, followed by an infusion of 0.12 mg/kg/h, with a target activated partial thromboplastin time (aPTT) ratio approximately 2 times control. The ECMO circuit was maintained without any unexpected bleeding complications or thrombosis for 6 additional days until the patient died secondary to pulmonary failure after ECMO was removed. DISCUSSION: Use of ECMO typically requires continuous infusion of UFH to keep the circuit from clotting. In patients with HIT, alternative anticoagulation using a direct thrombin inhibitor may be warranted. Lepirudin was effectively used to maintain the circuit despite continued presence of heparin molecules impregnated into the ECMO circuit tubing. The aPTT was successfully used to monitor and adjust the lepirudin infusion. CONCLUSIONS: In patients requiring ECMO in the presence of HIT, anticoagulation of the ECMO circuit may be accomplished using a continuous infusion of a direct thrombin inhibitor such as lepirudin.

KW - Direct thrombin inhibitors

KW - Extracorporeal membrane oxygenation

KW - Heparin-induced thrombocytopenia

KW - Lepirudin

UR - http://www.scopus.com/inward/record.url?scp=1542534520&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1542534520&partnerID=8YFLogxK

U2 - 10.1345/aph.1D436

DO - 10.1345/aph.1D436

M3 - Article

C2 - 14982973

AN - SCOPUS:1542534520

VL - 38

SP - 598

EP - 601

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 4

ER -